Hydroquinidine Reduces Life-Threatening Arrhythmic Events in Short QT Syndrome

Share this content:
Hydroquinidine lowered the annual rate of life-threatening arrhythmic events in patients with previous cardiac arrest.
Hydroquinidine lowered the annual rate of life-threatening arrhythmic events in patients with previous cardiac arrest.

HealthDay News — Treatment with hydroquinidine (HQ) prolongs the QT interval in patients with short QT syndrome (SQTS) and reduces the occurrence of life-threatening arrhythmic events (LAE), according to a study published in the Journal of the American College of Cardiology.

In a cohort study, Andrea Mazzanti, MD, from the IRCCS ICS Maugeri in Pavia, Italy, and colleagues conducted a matched-period analysis for the occurrence of LAE in 17 SQTS patients who received long-term HQ and compared the annual incidence of LAE off- and on-HQ in 16 SQTS patients who survived cardiac arrest.

The researchers found that 15 of the 17 patients receiving HQ therapy continued treatment for 6 ± 1 years. In all patients, QTc prolongation was observed (by 60 ± 6 ms; P < .001). 

In comparison of LAE for the 6 years before and after HQ, patients on HQ experienced a reduction in the rate of LAE (40% to 0%; P = .03) and the number of LAE per patient (0.73 ± 0.3 to 0; P = .026). In the 16 patients with a previous cardiac arrest, the annual rate of LAE decreased from 12% before HQ to 0% on therapy (P = .028).

"We demonstrated for the first time that treatment with HQ was associated with a lower incidence of LAE in SQTS patients. These data point to the importance that quinidine, that in several countries has been removed from the market, remains available worldwide for patients with SQTS," the authors write. "In the present study, therapy with HQ has been proven to be safe, with a relatively low rate of side effects."

One author disclosed financial ties to the pharmaceutical industry.

Reference

Mazzanti A, Maragna R, Vacanti G, et al. Hydroquinidine prevents life-threatening arrhythmic events in patients with short QT syndrome. J A Coll Card Dec 2017, 70 (24) 3010-3015

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters